Texas, 2014Damaging Winds and Lightning Strike in Texas, July 14, 2014
July 14, 2014 · NWS SHV · 3 events in 2 counties and zones
A weak boundary combined with daytime heating to produce strong to severe thunderstorms in Red River County Texas during the afternoon of July 14th. These storms were pulse type severe thunderstorms and produced strong and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak boundary combined with daytime heating to produce strong to severe thunderstorms in Red River County Texas during the afternoon of July 14th. These storms were pulse type severe thunderstorms and produced strong and damaging wind gusts. Other storms developed south of the Interstate 20 corridor in Northeast Texas during the afternoon hours. One of these storms produced a lightning strike that damaged a home near Center, Texas in Shelby County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 14, 10:09 AM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 14, 10:09 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1109 AM CDT MON JUL 14 2014
.UPDATE...
FOUR STATE AREA UNDER THE INFLUENCE OF UPPER LOW AND INVERTED TROUGH
INTO THE AREA FROM THE NORTHWEST AND NORTHERN GULF OF MEXICO...WEAKENING
UPPER LEVEL RIDGE OF HIGH PRESSURE...AND UPPER TROUGH OF LOW PRESSURE
DROPPING SOUTHWEST INTO THE LOWER MISSISSIPPI AND TENNESSEE
VALLIES.
&&
.DISCUSSION...
MADE A FEW MINOR CHANGES TO THE FORECAST WITH ONLY TWEAKS TO WINDS...DEW
POINTS...AND NO OTHER SIGNIFICANT CHANGES. /06/
&&
.PREV DISCUSSION... /ISSUED 542 AM CDT MON JUL 14 2014/
DISCUSSION...
COLD FRONT OVER CENTRAL OK AND NORTHERN AR...SLOWLY MOVE SOUTH
TOWARDS AREA. THIS FRONT WILL MOVE ACROSS I-30 CORRIDOR AFTER 15/00Z.
ALTHOUGH A 5 TO 10 KTS S-SW BREEZE TODAY...WILL BECOME MOSTLY
LGT AND VRBL WITH FRONT...DEEP MID LVL MOISTURE AND STEEP LAPSE
RATES SET THE STAGE FOR CONSIDERABLE TSTM COVERAGE...HEAVY RAIN
AND GUSTY WINDS WITH DRIER LOW LVLS. THESE DRIER LOW LVLS WILL
KEEP MOSTLY VFR CONDITIONS THRU PERIOD...EXCEPT NEAR HEAVY TSTMS.
IN THE MEANTIME...EXPECT SOME HIGH BASED CU TO BEGIN DEVELOPING BY
MID AFTN./VII/.
PREV DISCUSSION... /ISSUED 530 AM CDT MON JUL 14 2014/
DISCUSSION...
SATELLITE IMAGERY CONFIRMS THAT THE TUTT LOW OVER THE NW GULF
SUNDAY HAS BEGUN TO FILL THIS MORNING AS IT SPINS OVER SE
TX...WITH AREAS OF AC HAVING RECENTLY DEVELOPED ALONG AN
ASSOCIATED SHEAR AXIS EXTENDING NE ACROSS TOLEDO BEND RESERVOIR
INTO NCNTRL LA. THUS...CURRENT TEMPS MAY NOT FALL MUCH MORE THAN
THE CURRENT READINGS...GIVING OUR AREA A HEAD START ON
TEMPERATURES RISING WELL INTO THE 90S. THE UPPER RIDGING TO OUR N HAS
FLATTENED OUT IN RESPONSE TO TH DIGGING LONGWAVE TROUGH OVER THE
PLAINS/MIDWEST REGION...WITH THE RIDGE HAVING RETROGRADED BACK W
TO THE FOUR CORNERS REGION. EVENSO...A WSW LOW LEVEL FLOW WILL
CONTINUE AHEAD OF A WEAK SFC TROUGH EXTENDING FROM CNTRL AND NE OK
TO ALONG THE MO/AR BORDER. THIS SHOULD RESULT IN ENHANCED HEATING
FOR ONE MORE DAY...WITH MAX TEMPS AGAIN CLIMBING INTO THE
MID/UPPER 90S AREAWIDE. SLIGHTLY COOLER TEMPS MAY BE FELT ACROSS
OUR NRN ZONES WHERE THE PROGS INDICATE AN AC FIELD SPREADING ESE
ACROSS SE OK/SW AR. THIS HAS BEEN SLOW TO OCCUR THOUGH PER
SATELLITE IMAGERY...BUT IS NOTED OVER CNTRL OK/NRN AR...AND SHOULD
CONTINUE ESE AHEAD OF THE APPROACHING TROUGH. MIXING WAS A LITTLE
STRONGER THAN ANTICIPATED SUNDAY WHICH ALLOWED FOR HEAT INDICES TO
REMAIN NEAR THE AMBIENT AIR TEMPS OVER MOST AREAS...ALTHOUGH A BIT
HIGHER ACROSS DEEP E TX/NCNTRL LA WHERE ISOLATED CONVECTION
DEVELOPED. SINCE A SIMILAR SETUP IS EXPECTED TODAY...CONDITIONS
SHOULD REMAIN BELOW HEAT ADVISORY CRITERIA...BUT CAUTION SHOULD
STILL BE EXERCISED NONE THE LESS IF SPENDING ANY LENGTH OF TIME
OUTDOORS.
SHOULD AGAIN SEE ISOLATED CONVECTION DEVELOP THIS AFTERNOON FROM
DEEP E TX ACROSS N LA NEAR THE WEAK SHEAR AXIS...WITH THE SFC
TROUGH TO OUR N PERHAPS SAGGING A BIT FARTHER S INTO ERN OK/NRN AR
BEFORE PULLING UP STATIONARY. THE SHORT TERM PROGS REMAIN IN
GENERAL AGREEMENT WITH SCT CONVECTION DEVELOPING NEAR THIS TROUGH
LATE THIS AFTERNOON...SPILLING ESE INTO SE OK/SW AR. GIVEN
MODERATE SBCAPES AND STEEPENING 850-700MB LAPSE RATES BENEATH THE
UPPER TROUGH...AN ISOLATED SVR THREAT WILL EXIST WITH DAMAGING
WINDS THE PRIMARY THREAT BASED ON THE INVERTED V SOUNDINGS
INDICATIVE OF THE DEEP DRY AIR IN PLACE ABOVE THE SFC. THE PROGS
ACTUALLY EXPAND THIS CONVECTION ACROSS MUCH OF THE REGION THIS
EVENING/OVERNIGHT AS UPPER DIVERGENCE INCREASES OVER THE ERN
2/3RDS OF THE AREA BENEATH THE TROUGH...AND HAVE RAISED POPS
ACCORDINGLY AREAWIDE. ANY ISOLATED SVR THREAT SHOULD DIMINISH
OVERNIGHT WITH THE STABILIZING BNDRY LYR...WITH THE CONVECTION
DIMINISHING FROM N TO S TUESDAY MORNING ACROSS E TX/N LA. THE SFC
TROUGH TO OUR N WILL BE REINFORCED SWD BY A SECONDARY COLD FRONT
LATE TONIGHT...WITH THE FRONT REACHING THE I-30 CORRIDOR OF NE
TX/SW AR AROUND 12Z TUESDAY. THIS FRONT SHOULD GRADUALLY SEEP S
THROUGH THE REMAINDER OF THE REGION TUESDAY...PULLING UP
STATIONARY SOMEWHERE OVER SE TX/CNTRL OR S LA TUESDAY NIGHT.
DRIER AIR SHOULD BEGIN TO BACKDOOR SW IN WAKE OF THE FROPA TUESDAY
AFTERNOON AND NIGHT...RESULTING IN BELOW NORMAL TEMPS FOR THE NRN
HALF OF THE AREA THROUGH MIDWEEK. HOWEVER...ADDITIONAL CHANGES ARE
ON THE WAY AS THE STATIONARY BNDRY TO OUR S BEGINS TO WORK BACK N
AS A WARM FRONT OVER E TX/WRN LA WEDNESDAY NIGHT...EXTENDING FROM
NEAR THE RED RIVER SE ACROSS E TX INTO CNTRL LA. WEAK
PERTURBATIONS IN THE NW FLOW ALOFT AND A STRENGTHENING SRLY LLJ
WEDNESDAY AFTERNOON/NIGHT OVER WCNTRL/NW TX INTO WRN OK WILL
RESULT IN SCT CONVECTION DEVELOPING...ORGANIZING INTO A MCS
ALONG/N OF THE FRONT WEDNESDAY NIGHT. THE PROGS HAVE TRENDED A
LITTLE FARTHER N WITH THE RETURNING WARM FRONT...AND HAVE FOCUSED
THE HEAVIER QPF N AS WELL...ACROSS CNTRL/SRN OK AND ADJACENT
PORTIONS OF N TX. THEY HAVE ALSO SLOWED THE SE PROGRESS AS
WELL...AND HAVE TRENDED POPS BACK A BIT WEDNESDAY NIGHT...ALTHOUGH
DID INCREASE POPS TO LIKELY FOR THE NW ZONES LATE. THE PLACEMENT
OF THE HEAVIEST QPF NOW IS IN QUESTION ACROSS OUR REGION AND WILL
BE DEPENDENT ON THE PLACEMENT OF THE WARM FRONT. THE ECMWF DOES
REMAIN PERSISTENT THOUGH WITH WIDESPREAD 3-6" QPF/S OVER MUCH OF
THE REGION...WHEREAS THE 00Z WRF/GFS/CANADIAN SOLUTIONS PLACE THE
HEAVIEST RAINS FARTHER TO OUR N ACROSS SE OK/SW AND CNTRL
AR...WITH 1-3" AMOUNTS FARTHER S. BUT REGARDLESS...MUCH NEEDED
RAINS ARE ON THE WAY GIVEN THE VERY DRY CONDITIONS OVER THE LAST
5-6+ WEEKS.
THE HEAVY RAIN THREAT SHOULD DIMINISH FRIDAY NIGHT AS SHORTWAVE
TROUGHING AMPLIFIES OVER THE MS VALLEY...RESULTING IN DRIER AIR
ALOFT SPILLING SE INTO THE REGION. THE WARM FRONT REMAINS PROGGED
TO LIFT FARTHER N OF THE REGION...RETURNING THE AREA BACK TO THE
HOT AND MUGGIES AS RIDGING ALOFT EXPANDS E INTO THE SRN PLAINS.
ASIDE FROM WEAK RIPPLES IN THE NW FLOW OVER THE NRN/ERN SECTIONS
OF THE REGION THIS WEEKEND/EARLY NEXT WEEK...THE LONG RANGE PROGS
AMPLIFY THE UPPER RIDGE OVER THE SRN ROCKIES AND EXPAND IT E TO
THE MS RIVER BY MIDWEEK. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 99 73 90 68 90 / 20 50 30 10 20
MLU 97 72 90 65 87 / 20 60 40 10 10
DEQ 94 69 87 62 84 / 30 50 20 10 20
TXK 98 72 88 63 86 / 20 50 20 10 20
ELD 96 71 88 62 87 / 20 60 30 10 10
TYR 98 73 92 70 89 / 10 40 30 10 30
GGG 98 73 91 69 90 / 10 40 30 10 30
LFK 98 74 93 73 92 / 20 40 40 20 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
06
Hazardous weather outlook, Jul 14, 11:15 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT MON JUL 14 2014
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1215 PM CDT MON JUL 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS...AHEAD
OF AN UPPER LEVEL DISTURBANCE...AND THEN SPREAD EAST SOUTHEAST
ACROSS THE FOUR STATE AREA THIS EVENING AND OVERNIGHT AS A COLD
FRONT DRIFTS SOUTH. THE SURFACE BOUNDARY WILL NEAR INTERSTATE 30
IN NORTHEAST TEXAS AND SOUTHWEST ARKANSAS LATE. DUE TO STRONG
HEATING AND INSTABILITY IN PLACE...ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER SOUTHEAST
OKLAHOMA...SOUTHWEST ARKANSAS...AND EXTREME NORTHEAST TEXAS.
DAMAGING WINDS WILL BE THE PRIMARY CONCERN. THESE STORMS WILL
WEAKEN IN INTENSITY LATER TONIGHT.
IN ADDITION...AFTERNOON TEMPERATURES WILL AGAIN CLIMB INTO THE MID
90S TO NEAR 100 DEGREES. WHEN COMBINED WITH THE HUMIDITY...HEAT
INDICES WILL RANGE FROM 100 TO 105 DEGREES. THOSE WHO MUST BE
OUTSIDE SHOULD DRINK PLENTY OF WATER OR NON ALCOHOLIC BEVERAGES...
WEAR LIGHTWEIGHT...LOOSE FITTING CLOTHING...AND TAKE PLENTY OF
BREAKS. BE SURE TO CHECK ON THE ELDERLY...AS THEY CAN EASILY
SUCCUMB TO THE HEAT. IN ADDITION...GIVE YOUR PETS PLENTY OF
WATER AND A SHADY PLACE TO REST.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SHOWERS AND THUNDERSTORMS WILL INCREASE WEDNESDAY NIGHT THROUGH
FRIDAY ACROSS THE REGION...AS THE WEAK COLD FRONT LIFTS BACK NORTH
AS A WARM FRONT. THIS WILL HAPPEN AS A SERIES OF UPPER LEVEL
DISTURBANCES SHIFT SOUTHEAST ACROSS OKLAHOMA AND THE RED RIVER
VALLEY...AND INTO THE FOUR STATE AREA. ISOLATED SEVERE
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL AND AN ENHANCED THREAT
FOR FLASH FLOODING WILL BE POSSIBLE. THE EXACT PLACEMENT OF THE
HEAVIEST RAINFALL REMAINS IN QUESTION...WITH AMOUNTS OF THREE
TO IN EXCESS OF SIX INCHES POSSIBLE. THE FLASH FLOOD THREAT
WILL BE GREATER WHERE THUNDERSTORMS PRODUCING HEAVY RAIN MOVE
REPEATEDLY OVER THE SAME AREAS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON AND EVENING OVER
EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS.
06
Thunderstorm Wind, Red River
- When
- July 14, 1:55 PM CST
- Where
- Red River County, 1.38 mi S of Bagwell
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.650, -95.170
A tree was downed over County Road 2104 west northwest of Clarksville, Texas.
Thunderstorm Wind, Red River
- When
- July 14, 1:55 PM CST
- Where
- Red River County, 1.15 mi W of Cherry
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.650, -95.100
Large limbs were downed along Farm to Market 2573 in the community of Bagwell, Texas.
Lightning, Shelby
- When
- July 14, 4:15 PM CST
- Where
- Shelby County, Center
- Property damage
- $250,000
- Reported by
- COOP Observer
- Coordinates
- 31.780, -94.180
The Center Fire Department was dispatched to a house fire at 1134 CR 2230 in Center Texas at 5:30pm. The caller reported lightning struck the house and ignited a fire. Upon arrival on scene, the Center Fire Department reported the flames were in the attic of the home and spreading quickly. The fire department called in the assistance of the Shelbyville Volunteer Fire Department for the need of another tanker truck.|Firefighters fought the blaze as the storm continued to rage and lightning could be seen as well as thunder being heard. Rain poured down but failed to help extinguish any of the fire due to heavy winds blowing and fueling the flames.
The fire department did lose a ladder to the blaze which was leaned against the end of the house to give crews better access to the attic area. Fire weakened the brick structure and a portion of a brick wall fell causing damage to the ladder. No firefighters were on the ladder when the wall fell.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 14 to 31, 2014$122 million · 2 events
- Hail in Wisconsin, July 14, 2014$3.5 million · 1.5 in hail · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, July 14, 2014$621,000 · 70 kt wind · 17 events
- Lightning Strike in West Virginia, July 14, 2014$500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 14 to 15, 2014$322,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Illinois, July 14, 2014$143,000 · 52 kt wind · 11 events
- Flash Flooding and Damaging Winds in Utah, July 14 to 16, 2014$110,000 · 66 kt wind · 16 events
- Lightning Strike in Montana, July 14, 2014$100,000 · 1 event
- Damaging Winds in Arkansas, July 14, 2014$80,000 · 56 kt wind · 4 events
- Flash Flooding in Pennsylvania, July 14, 2014$60,000 · 7 events
- Damaging Winds in Texas, July 14, 2014$65,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, July 14, 20141 injured · $20,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521815, 521816, 523079.